Inside Stanford Digestive Health - Winter/Spring 2023
A rare complication of a common medication
A 77-year-old walnut farmer from central valley presented to Stanford Hospital with five weeks of watery diarrhea. The diarrhea started after a good friend of his gave him dried apricots. They apparently were particularly delectable, so he ate over three dozen of them. Over the next few days, he developed several episodes of diarrhea and attributed it to the apricots. However, the diarrhea persisted even after he stopped eating them. On average he was having 15-20 episodes of watery non-bloody diarrhea per day, which was less severe at night, and with fasting. No symptoms suggestive of steatorrhea were present. The diarrhea waxed and waned in severity but overall worsened over the next five weeks.
He presented to the outside hospital with an acute kidney injury with a creatinine of 6 and a blood urea nitrogen level of 43. Testing for c. difficile, GI pathogens PCR panel, and fecal leukocytes were negative. Celiac panel, fecal calprotectin and fecal elastase were negative. CT scan abdomen showed non-distended fluid filled small bowel loops. Colonoscopy showed endoscopically normal mucosa. Biopsies showed normal terminal ileum mucosa and mild nonspecific acute colitis. Since no acute infectious or inflammatory process was found, he was discharged home on Lomotil.
Subsequently, the patient presented to Stanford GI for higher level of care. On our review, his past medical history was significant for coronary artery disease, heart failure with preserved ejection fraction, hypertension, hyperlipidemia, and atrial fibrillation. He was on carvedilol, losartan, apixaban, aspirin, and simvastatin. He denied any recent travel or change in diet. He lived with his wife, children, and grandchildren on a compound of homes. He did drink well water on his farm; however this was tested for bacteria and contaminants less than a year ago.
The patient’s vital signs and physical examination were unremarkable. His lab tests showed ongoing renal insufficiency with a creatinine of 3.5. In addition to confirming previous negative testing for GI infections, IBD, celiac disease or malabsorption, we also ruled out autoimmune enteropathy and carcinoid syndrome.
At this point, we pursued an upper endoscopy which showed the surprising finding of duodenopathy. Biopsies from duodenal mucosa showed villous blunting, intraepithelial lymphocytosis, and chronic active gastritis with intraepithelial lymphocytosis. Since we had already ruled out celiac disease and autoimmune enteropathy had already been ruled out, in consultation with Dr. Fernandez-Becker, we considered the possibility of drug-induced enteropathy. After careful review of his medications, we narrowed down our search to losartan, which can cause angiotensin receptor blocker (ARB)-associated enteropathy.
In 2021, Rubio-Tapia et al were the first to report a series of 22 patients from the Mayo Clinic who presented with severe diarrhea and profound weight loss after starting olmesartan. Subsequently, many studies have described (ARB)-associated enteropathy to be a class-effect, however this is rarely reported with losartan.
Based on our diagnosis, we immediately discontinued losartan, but he continued to have diarrhea even after two weeks of discontinuation. His diarrhea was severe enough to consider long term central access for outpatient IV hydration. The severity of his symptoms prompted us to treat the patient with oral budesonide with a three-month taper. His diarrhea responded well to budesonide therapy. The patient is on the third month of steroid taper and is now completely asymptomatic. He has been initiated on lisinopril instead or losartan and is tolerating this well. We plan to repeat upper endoscopy one year after therapy to ensure histologic remission. As a reward for the (routine) excellent care provided by the inpatient GI consult service, we were rewarded with a 25-pound bag of walnuts.
Rubio-Tapia A., Herman M.L., Ludvigsson J.F., Kelly D.G., Mangan T.F., Wuet T. Severe sprue like enteropathy associated with olmesartan. Mayo Clin Proc. 2012;87:732–738.
In This Issue